Alert archive / Hawaii / Tornado Warnings in 2025
Tornado Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this tornado warning at Dec 19, 2025, 6:38 AM HST for Kauai County, Hawaii. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 19, 2025, 6:38 AM HST (16:38 UTC)
- Expired
- Dec 19, 2025, 7:00 AM HST
- In force
- 22 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 64 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 4.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 611 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted.
297
WFHW50 PHFO 191638
TORHFO
HIC007-191700-
/O.NEW.PHFO.TO.W.0001.251219T1638Z-251219T1700Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Honolulu HI
638 AM HST Fri Dec 19 2025
The National Weather Service in Honolulu has issued a
* Tornado Warning for...
Niihau in Kauai County in Hawaii...
* Until 700 AM HST.
* At 637 AM HST, a severe thunderstorm capable of producing a tornado
was located 36 miles southwest of Barking Sands, moving northeast
at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Damage to roofs, windows, and vehicles will
occur. Tree damage is likely.
* This tornadic thunderstorm will remain over sparsely populated
areas of Niihau in Kauai County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 2188 16023 2192 16019 2197 16012 2190 16008
2188 16011 2187 16016 2178 16021 2181 16025
TIME...MOT...LOC 1637Z 238DEG 14KT 2182 16029
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
SP1 follow-up statement
947
WWHW50 PHFO 191659
SVSHFO
Severe Weather Statement
National Weather Service Honolulu HI
659 AM HST Fri Dec 19 2025
HIC007-191708-
/O.EXP.PHFO.TO.W.0001.000000T0000Z-251219T1700Z/
Niihau in Kauai HI-
659 AM HST Fri Dec 19 2025
...THE TORNADO WARNING FOR NIIHAU IN KAUAI COUNTY WILL EXPIRE AT 700
AM HST...
The tornadic thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
&&
LAT...LON 2188 16023 2192 16019 2197 16012 2190 16008
2188 16011 2187 16016 2178 16021 2181 16025
TIME...MOT...LOC 1658Z 238DEG 14KT 2186 16021
$$
SPWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this tornado warning went out at Dec 19, 5:11 AM HST, 1 hour 27 minutes earlier.
Area forecast discussion, Dec 19, 5:11 AM HST, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 511 AM HST Fri Dec 19 2025 .UPDATE... Thunderstorms have been added to the forecast for the central islands (Maui County and Oahu) and the surrounding waters, as thunderstorms have developed and are moving northward. && .SYNOPSIS... A weakening trough near Kauai will continue to bring showers to the Garden Isle today. Additional moisture moving into the islands will continue the chance for showers statewide through the weekend. Southerly winds through the weekend will give way to returning trade winds Monday, which will carry showers into the islands early next week. && .SYNOPSIS... A weakening trough near Kauai will continue to bring showers to the Garden Isle today. Additional moisture moving into the islands will continue the chance for showers statewide through the weekend. Southerly winds through the weekend will give way to returning trade winds Monday, which will carry showers into the islands early next week. && .DISCUSSION... A northeast to southwest oriented trough near Kauai brought showers and thunderstorms to the area overnight. While additional showers and even some thunderstorms remain possible, the main threat for flooding has diminished, and so the Flood Watch was cancelled this morning. The forecast has been updated to trend towards the National Blend of Models (NBM), however there haven't been any significant changes with the morning package. A change for today has been an increase in PoP for the central islands (Maui County and Oahu). The NBM appears to have locked on to an area of clouds and showers a little over 100 miles south of Oahu at 330 am, that is moving north. Thunderstorms remain in the forecast for today over and around Kauai, however there are some indicators in the models to suggest that thunderstorms could still be possible tonight and tomorrow, and even over the central islands. However there is conflicting guidance, so confidence is low, so have left thunderstorms only in for today near Kauai. The trough is expected to weaken over the next 24 hours, although southerly winds will continue over the region. This will continue to bring moisture up over the islands into Saturday. A surface low developing about 1100 miles northwest of Kauai on Saturday will help to bring additional moisture northward, however the low is expected to stay far to the northwest of the islands, so not expecting those showers to impact us. Sunday should see our winds become southeasterly, and by Monday we expect to see trade winds filtering back into the islands. As the trade winds build back, moisture upstream will be carried in on the trades, bringing showers back to the more typical windward and mauka areas. During the second half of the week, the high pressure responsible for the returning trades is expected to be sinking southward, which will shift our winds to a more southeasterly direction. Will need to monitor future models runs to determine any significant changes in shower . && .AVIATION... The trough near Kauai continues to bring clouds and showers to Kauai in the southerly flow near the islands. AIRMET Sierra is in effect for Kauai for the resulting mountain obscuration, and that is expected to continue through much of the day. Clouds and showers are possible today over the remaining islands, particularly over Oahu and the islands of Maui County. These clouds and showers could at times produce mountain obscuration or MVFR conditions, which could result in those areas being placed under an AIRMET. Anticipate the Big Island to remain mostly under VFR conditions today. && .MARINE... A surface trough, near Kauai, will continue to bring scattered to numerous showers to much of the coastal waters today with isolated thunderstorms possible over the western waters. Aside from any gusty winds associated with passing thunderstorms, generally gentle to locally moderate southerly winds will prevail east of the trough. The Small Craft Advisory (SCA) for waters surrounding Kauai and Oahu has been cancelled, as combined seas have lowered below advisory levels (10 ft). By late this weekend, easterly trade winds will gradually build from east to west with the potential for SCA conditions over the windier waters and channels around Maui County and the Big Island. Expect trades to strengthen further early next week as surface high pressure builds to the north. The current moderate, medium period, north northwesterly swell (340-350 deg) peaked yesterday evening and has been slowly fading since. Thus, the High Surf Advisory (HSA) for north and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui has been cancelled. However, this north northwest swell will remain elevated today and keep surf just shy of advisory levels through early Saturday. A moderate, medium period, northerly swell is progged to enter the waters late Saturday and may bump surf back up to near advisory levels Saturday night into Sunday. Sunday night into early next week, the swell fades and should allow surf to drop to below seasonal averages. East facing shores will remain small given the lack of trade winds upstream of the islands, but areas exposed to the north swell will see an uptick through the rest of the week. As trade winds gradually strengthen later this weekend, east facing shores could become rough and choppy Sunday through early next week. Surf along south facing shores will remain small through remain flat to tiny through the weekend into early next week. && .FIRE WEATHER... Showers will continue, along with light southerly winds and generally high relative humidities. This will keep conditions below critical fire thresholds through the next few days. Longer range forecast show little chance for dangerous fire weather well into next week. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...M Ballard DISCUSSION...M Ballard AVIATION...M Ballard MARINE...Thomas
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 4:19 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 18, 9:03 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Dec 19, 6:24 AM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 19, 8:22 AM HST | Special Weather Statement | HFO | Kauai | 38 min |
| Dec 19, 8:23 AM HST | Special Marine Warning | HFO | 30 min | |
| Dec 19, 8:26 AM HST | Areal Flood Advisory | HFO | Kauai | 63 min |
| Dec 19, 11:28 AM HST | Areal Flood Advisory | HFO | Honolulu | 53 min |
Nearby
Tornado Warnings in Hawaii, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.